20-year-old woman suffers a heart attack after trying TikTok ‘dry scooping’ trend [Video]

  • A 20-year-old woman suffered a heart attack after trying a TikTok trend.
  • The trend involves consuming a scoop of dry, caffeinated, pre-workout supplement powder. 
  • Research reveals that powdered caffeine is equivalent to almost 50 cups of coffee. 

A 20-year-old woman said she suffered a heart attack after attempting to do “dry scooping”, a TikTok trend where people eat a scoop of dry, caffeinated, pre-workout supplement powder.

In April, Briatney Portillo uploaded a series of videos on her TikTok account to warn people about the trend.

According to the videos posted by Portillo, she swallowed the supplement before her workout, then started having chest pain and a heavy sensation right while working out. 

She then started feeling nauseous, fatigued, and was intensely sweating, which she initially thought of as anxiety. 

Portillo called 911 and had to stay in the hospital because the pain worsened and radiated to her back, and she also had numbness in the left side of her body.

Pre-workout supplements contain large doses of caffeine and compounds such as B-vitamins, creatine, and beta-alanine to enhance performance. Most of these supplements are to be mixed with water so the ingredients are diluted.

Caffeine can be toxic in huge doses

In one of her videos, Portillo said she had mixed the pre-workout with water, but her caffeine sensitivity may have caused the side effects. 

The supplement she took has 320 milligrams of caffeine, which is equivalent to three cups of coffee. Studies recommend limiting caffeine intake to up to 400 mg of caffeine or five cups of coffee a day.  

However, powdered caffeine is much more concentrated. For some supplements, a few teaspoons are equivalent to over 50 cups of coffee. Excessive caffeine intake can cause harmful side effects and may even be fatal. 

Caffeine overdose can cause nausea, heart palpitations, vomiting, headache, fever, confusion, seizures, kidney failures, and heart problems. Research reveals that caffeine overdose accounts for at least 92 deaths in the past fifty years. 

Consuming concentrated caffeine forms can increase the risk

The body’s absorption of caffeine in beverages like coffee or tea takes time. But according to research, when caffeine is consumed directly in powdered or aerosol form, the mouth’s membrane can absorb the caffeine much more quickly, intensifying the effects. 

Taking birth control pills may also increase the effects of caffeine absorption.

Source: Insider

Leave a Reply

Your email address will not be published. Required fields are marked *